|Calcium for diarrhea-be careful of supplement formula
Feb 10, 2001
I just want to pass on my experience and that of a few friends dealing with HIV and med related diarrhea. We've tried most of the Rx's for diarrhea control lomotil, immodium, tincture of opium, Roxinol etc. Shaaman's product was tested on us and those who checked after the results were unblinded had extemely mixed results (I and a couple of friends were "non-responders"). Shaaman charges a lot of money for their supplement and I don't know of anyone who had anything but negative results. However calcium supplements have helped some of us. Just beware of the formula used. Antacids (Tums) with just calcium didn't seem to make any difference. The formula used in Os-cal+D seemed to be most effective. Here in California Med-Cal(medicaid) will cover it if you force your pharmacist to request special approval (TAR). Costco sells its generic version in 500 tablet bottles (125 day supply assuming 4 tabs per day with meals)for about 12 bucks. However, do not confuse it with a calcium formula containing the minerals magnesium and zinc. I purchased this by mistake and all of a sudden my diarrhea got worse -- I'm assuming that all that extra magnesium acts as a laxative (remember your Mom giving you Phillips Milk of Magnesia?) Back on the Cal+D things returned to normal. Thanks for all of the great info you have provided in the past. Mike
| Response from Dr. Dieterich
This is an idea for those of you with diarrhea. Magnesium-containing compounds are likely to increase diarrhea so be careful. I am not sure of the mechanism of calcium supplements here, but as long as you are well hydrated, they should not hurt. DTD
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Long Can Hiv Live Outside The Body In Blood?
- Interesting Facts About Hepatitis
- If I Don't Hear Back From My Doctor About My Hiv Test Results Is It Negative?
- What Cells Does The Hiv Virus Attack?
- Should Aids Victims Be Isolated To Stop The Spread Of The Aids Virus?
- What Causes Lipoatrophy In Upper Thighs?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.